Advertisement

An Unusual Case of New Tic Emergence and Exacerbation Following Treatment With Fluticasone Propionate

  • Steven P. Trau
    Correspondence
    Communications should be addressed to: Trau; Division of Child Neurology; Department of Neurology; University of North Carolina-Chapel Hill School of Medicine; 170 Manning Dr, Campus Box 7025. Chapel Hill, NC 27599.
    Affiliations
    Division of Child Neurology, Department of Neurology, University of North Carolina-Chapel Hill School of Medicine, Chapel Hill, North Carolina
    Search for articles by this author
      Tics are one of the most common neurological complaints in children. The natural history of tics is relatively benign, with onset in early to mid-childhood with frequent improvement or resolution during adolescence; however, tics can be a lifelong condition for some patients with the potential to be disabling. Tics are known to have many triggers. Perhaps the most commonly cited medications linked to tics are psychostimulants, yet a recent meta-analysis found no such association.
      • Cohen S.C.
      • Mulqueen J.M.
      • Ferracioli-Oda E.
      • et al.
      Meta-analysis: risk of tics associated with psychostimulant use in randomized, placebo-controlled trials.
      Rare reports have linked other medications to the exacerbation of tics as well. In this we describe a child with mild motor tics who presented with exacerbation and development of a new tic following initiation of fluticasone propionate (FP). She returned to her baseline tic frequency and severity within two weeks of discontinuing FP.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Pediatric Neurology
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Cohen S.C.
        • Mulqueen J.M.
        • Ferracioli-Oda E.
        • et al.
        Meta-analysis: risk of tics associated with psychostimulant use in randomized, placebo-controlled trials.
        J Am Acad Child Adolesc Psychiatry. 2015; 54: 728-736
        • Steele M.
        • Rosner J.
        A possible link between fluticasone propionate and tics in pediatric asthmatics.
        Can J Neurol Sci. 2012; 39: 851
        • Corbett B.A.
        • Mendoza S.P.
        • Baym C.L.
        • Bunge S.A.
        • Levine S.
        Examining cortisol rhythmicity and responsivity to stress in children with Tourette syndrome.
        Psychoneuroendocrinology. 2008; 33: 810-820
        • Daley-Yates P.T.
        Inhaled corticosteroids: potency, dose equivalence and therapeutic index.
        Br J Clin Pharmacol. 2015; 80: 372-380
        • Berger W.E.
        • Jacobs R.L.
        • Amar N.J.
        • Tantry S.K.
        • Li J.
        • Small C.J.
        Efficacy and safety of beclomethasone dipropionate nasal aerosol in children with perennial allergic rhinitis.
        Ann Allergy Asthma Immunol. 2015; 115: 130-136
        • Dietl T.
        • Kümpfel T.
        • Hinze-Selch D.
        • Trenkwalder C.
        • Lechner C.
        Exazerbation von Tics durch Prednisolon.
        Nervenarzt. 1998; 69: 1111-1114